Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Topeka, KS

June 30, 2004Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2004, 7:27 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 7:27 PM CDT (00:27 UTC)
Expired
Jun 30, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 010027
FFWTOP
KSC143-010330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINS WERE FALLING FROM THUNDERSTORMS THAT WERE MOVING 
  NORTHWEST AT 20 MPH ACROSS THE COUNTY. RAINFALL OF 2 TO 3 INCHES 
  WAS INDICATED BY RADAR TO HAVE FALLEN OVER PARTS OF THE COUNTY     
  INCLUDING THE CITY OF MINNEAPOLIS 

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...
  ADA...
  DELPHOS.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES OR LOW SPOTS IF WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3897 9792 3897 9739 3930 9737 3930 9792

$$
1 follow-up statement
000 
WGUS73 KTOP 010231
FFSTOP
KSC143-010330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT WED JUN 30 2004

...THE FLASH FLOOD WARNING FOR OTTAWA COUNTY HAS BEEN CANCELLED...

AT 929 PM...RADAR SHOWED THAT THE HEAVY RAINS HAD COME TO AN END 
ACROSS OTTAWA COUNTY. LAW ENFORCEMENT INDICATED THERE WAS NO FLASH 
FLOODING OCCURRING ACROSS OTTAWA COUNTY. ALTHOUGH SOME MINOR 
FLOODING MAY STILL OCCUR...THE THREAT FOR SERIOUS FLASH FLOODING 
HAS DIMINISHED. CONSEQUENTLY...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. 

LAT...LON 3897 9792 3897 9739 3930 9737 3930 9792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:05 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 30, 3:05 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT WED JUN 30 2004

.DISCUSSION...

MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT THROUGH FRIDAY NIGHT
THEN AGAIN LATE SUNDAY THROUGH NEXT TUESDAY NIGHT

MODELS SHOW UPPER DISTURBANCE IN THE NEIGHBORHOOD AND SURFACE
MOISTURE SUGGESTS POPS SHOULD BE IN THE FORECAST THROUGH FRIDAY
NIGHT. THIS IS CONSISTENT WITH GOING FORECAST AND WILL BE RETAINED.
CURRENT 88-D LOOPS SHOWING SHOWERS AND THUNDERSTORMS SCATTERED OVER
SOUTHERN PARTS OF THE CWA. WATER VAPOR IMAGERY SHOWS SIGNIFICANT
UPPER TROUGH MOVING NORTHEAST TOWARD THE CWA AND THIS SHOULD ASSIST
WITH CONTINUED CONVECTION TONIGHT. WILL GO CATEGORICAL AND WORD
OCCASIONAL TRW- WITH OCCASIONAL HEAVY RAIN OVER THE SOUTHERN THIRD
OF THE CWA...AND SCATTERED TRW- ACROSS THE CENTRAL THIRD OF THE CWA.
ONLY NORTHERN TIER OF COUNTIES WILL RETAIN CHANCE WORDING.

NEXT ROUND OF PRECIPITATION LOOKS TO BE LATE SUNDAY CONTINUING
THROUGH NEXT TUESDAY NIGHT AS WEAK UPPER WAVES COME THROUGH THE
FLOW. QUESTION IS HOW MUCH MOISTURE WILL BE AVAILABLE SO WILL KEEP
POPS IN SLIGHT CHANCE OR CHANCE CATEGORY.

REGARDING TEMPERATURES...HIGHS TOMORROW SHOULD BE AROUND 80 DEGREES
THEN WARMING SLIGHTLY TO THE 80 TO 85 DEGREE RANGE ON FRIDAY AND TO
THE MIDDLE 80S SATURDAY. SUNDAY THROUGH NEXT WEDNESDAY HIGHS SHOULD
REACH THE UPPER 80S...PERHAPS AROUND 90 IN A FEW AREAS. HOW MUCH
CLOUD COVER IS AROUND WILL INFLUENCE ACTUAL VALUES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 30, 4:04 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT WED JUN 30 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
404 PM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SOUTH OF INTERSTATE 70 OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. LOCALLY HEAVY RAIN COULD LEAD TO AREAS OF POOLING AND
PONDING OF WATER WITH SOME LOCALIZED FLOODING POSSIBLE.

NORTH OF INTERSTATE 70 THERE WILL BE A CHANCE OF THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:24 PM CDTFlash Flood WarningTOPDickinson3 hr
Jul 1, 6:14 PM CDTFlash Flood WarningTOPOttawa3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.